Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2017, 4:19 PM CST for 4 counties in Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 4:19 PM CST (22:19 UTC)
- Expired
- Mar 6, 2017, 5:00 PM CST
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 4:50 PM CST | TSTM WND GST 60 | 1 Sw Rockwell City, IA | NICKEL SIZE HAIL AS WELL. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:54 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WUUS53 KDMX 062219
SVRDMX
IAC025-027-047-161-062300-
/O.NEW.KDMX.SV.W.0008.170306T2219Z-170306T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
419 PM CST MON MAR 6 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Sac County in west central Iowa...
Southwestern Calhoun County in west central Iowa...
Eastern Crawford County in west central Iowa...
Western Carroll County in west central Iowa...
* Until 500 PM CST.
* At 419 PM CST, a severe thunderstorm was located 8 miles west of
Manning, or 8 miles southeast of Denison, moving northeast at 65
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carroll, Denison, Sac City, Rockwell City, Lake City, Manning, Lake
View, Black Hawk Lake, Wall Lake, Manilla, Arcadia, Breda, Vail,
Auburn, Westside, Halbur, Aspinwall, Yetter, Sac City Municipal
Airport and Rockwell City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for west central
Iowa.
LAT...LON 4242 9513 4239 9456 4186 9505 4187 9540
TIME...MOT...LOC 2219Z 217DEG 57KT 4193 9522
HAIL...1.00IN
WIND...60MPH
$$
MF1 follow-up statement
351
WWUS53 KDMX 062248
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
448 PM CST MON MAR 6 2017
IAC047-062257-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-170306T2300Z/
Crawford IA-
448 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CST for west central
Iowa.
LAT...LON 4211 9482 4221 9493 4241 9492 4239 9456
TIME...MOT...LOC 2247Z 224DEG 82KT 4237 9468
$$
IAC025-027-161-062300-
/O.CON.KDMX.SV.W.0008.000000T0000Z-170306T2300Z/
Sac IA-Calhoun IA-Carroll IA-
448 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHEASTERN SAC...SOUTHWESTERN CALHOUN AND NORTH CENTRAL CARROLL
COUNTIES...
At 447 PM CST, a severe thunderstorm was located near Rockwell City,
moving northeast at 95 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rockwell City, Lake City, Auburn, Yetter and Rockwell City Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for west central
Iowa.
LAT...LON 4211 9482 4221 9493 4241 9492 4239 9456
TIME...MOT...LOC 2247Z 224DEG 82KT 4237 9468
HAIL...1.75IN
WIND...60MPH
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 4:02 PM CST, 17 minutes earlier.
Area forecast discussion, Mar 6, 4:02 PM CST, 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 402 PM CST Mon Mar 6 2017 .SHORT TERM.../Tonight/ Issued at 312 PM CST Mon Mar 6 2017 Confidence: Medium to High Main concerns ongoing wind and severe weather. Strong winds will into the evening hours over the west/central and relax late evening. As front moves east tonight winds will increase over the west and northwest areas through the overnight hours. Severe threat already well spelled out with watch covering the entire area through late evening. Fast moving storms...damaging thunderstorm winds and hail as well as potential for isolated tornadoes due to either quasi linear bowing segments or initially a few discrete cells. Activity over western Iowa may weaken with strong shear this evening with another area of development taking place over Missouri and moving into southeast Iowa around and after 00z...mainly from I35 east. With a fast moving and fluid evolution of storms anticipated... confidence on coverage over the entire area still limited. May be more scattered in nature at times...with one or more lines of storms during the event. Winds briefly drop off a bit late tonight only to increase again on Tuesday over much of the region. .LONG TERM.../Tuesday through Monday/ Issued at 312 PM CST Mon Mar 6 2017 Tuesday the forecast concern revolves around wind. Forecast soundings mix the atmosphere to around 500mb but slightly lower than they did yesterday and winds are just a bit less. Further analysis in BUFKIT shows winds not really reaching high wind warning criteria...though very close. A wind advisory for high end wind speeds was issued for Tuesday afternoon across areas North of a line from Carrol to Waterloo. Strongest winds are expected in the far Northwest and North near the Minnesota border. There are also fire weather concerns, discussed in a separate section below. On Wednesday we will be in strong cold advection in a rather fast Northwest flow aloft. This will bring in colder temps and once again create a strong wind scenario. Given the numerous headlines in place I have opted to not include any mention of strong winds for Wednesday at this point but they are indeed going to have to be addressed in later periods. Beyond Wednesday, the overall pattern has not changed and we remain in a broad NW flow but a Canadian surface high slides down bringing a reinforcing shot of cold air. We are still looking at a couple of weak shortwaves riding through the state Friday afternoon/night and a stronger one Saturday. Yet another wave passes through in the series on Sunday/Sunday night. Given the colder temps, precip...especially at night and early morning...will likely be snow North, rain South and a mix somewhere in between. There is the possibility that accumulating snow will occur across Northern Iowa. This will be the next concern to watch for after the wind/fire threat. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1204 PM CST Mon Mar 6 2017 Several concerns this period. Main the wind through this evening and again on Tuesday. LLWS will also increase by 00z tonight over the region and continue at least through 10z many locations. Second concern will be convection. Sct strong thunderstorms possible from 20z to 03z over the area...with best coverage over the south/northeast sites at KDSM/KOTM/KALO. Hires models suggest pulse storms over western Iowa initially with line taking shape near I35 around 00-01z then moving east through area by 05-06z. With coverage in question...have generally indicated with VCTS but have cat thunder at KOTM where line should be most robust between 00 and 03z. Severe wind gusts possible with line though confidence on at any site remains low at this time. Winds increase again aft 15z Tuesday with strong northwest winds most areas...gusts once again above 40kts north. && .FIRE WEATHER... Issued at 312 PM CST Mon Mar 6 2017 Very strong wind is expected over the state on Tuesday. Trends from soundings are just slightly less from yesterday's run but are still very strong. Areas North of Highway 20 are still going to see the strongest winds with more marginal wind speeds the further South you go. Calls were made to observers and core partners regarding the consideration of a red flag warning. The issue is that the strongest winds are not co-located with the lowest relative humidity values and the RH values across the North are 35 to 45% which are pretty high when considering a red flag warning. Countering that is the fact that these are one hour fuels and the strength of the wind will dry things out fairly quickly. Observers confirmed that fuels near the ground are moist and that there is some green up of cool season grasses as well as some new growth of warm season grasses beginning. Given the time of year and the lack of any activity due to the wind, cooler temps and high end advisory type wind speeds, a fire weather watch was issued. Should winds be stronger and relative humidity values across the North drop further, a red flag warning would need to be issued. I'll leave this for the mid shift to consider when the latest data is available. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Tuesday afternoon for IAZ004>007-015>017- 023>028-033>039-044>050-059>062-074-075. Wind Advisory until midnight CST tonight for IAZ004>007-015>017- 023>026-033>037-044>049-057>061-070>074-081>085-092>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for IAZ004>007- 015>017-023>028-033>037-044>047. && SHORT TERM...REV LONG TERM...FAB AVIATION...REV FIRE WEATHER...FAB
Hazardous weather outlook, Mar 6, 2:59 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 259 PM CST Mon Mar 6 2017 IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074- 081>084-092>095-072100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams- Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely this afternoon and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. IAZ027-028-038-039-050-062-075-072100- Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and into the evening. IAZ085-096-072100- Monroe-Appanoose- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ086-097-072100- Wapello-Davis- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. REV
In the hours before
Special weather statement, Mar 6, 11:11 AM CST, 5 hours 8 minutes before
Special Weather Statement National Weather Service Des Moines IA 1111 AM CST Mon Mar 6 2017 IAZ033-034-044>046-057-058-070-071-081-082-092-093-062300- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair- Adams-Union-Taylor-Ringgold- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 1111 AM CST Mon Mar 6 2017 ...Elevated Fire Risk This Afternoon... Strong south southwest winds and lowering relative humidity this afternoon will combine for an elevated fire risk this afternoon. Between 1 and 5 pm relative humidity values will drop to near 30 to 35 percent. Grass fires that develop today are likely to spread quickly over the area during this time. Burning of any kind is highly discouraged today due to the conditions. In addition...Tuesday will be another day of dry conditions and strong northwest winds over much of the state. Additional statements may be issued later today regarding the elevated fire danger threat tomorrow. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 4:25 AM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 41 more | 24 hr |
| Mar 6, 3:28 PM CST | Fire Weather Watch | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 27 more | 13 hr |
| Mar 6, 3:29 PM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 27 hr |
| Mar 6, 3:40 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 50 min |
| Mar 6, 3:50 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Crawford, Sac | 55 min |
| Mar 6, 4:04 PM CST | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 41 min |
| Mar 6, 4:13 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 47 min |
| Mar 6, 4:13 PM CST | Tornado Warning | DMX | Emmet, Kossuth, Palo Alto | 33 min |
| Mar 6, 4:29 PM CST | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 46 min |
| Mar 6, 4:31 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Greene | 44 min |
| Mar 6, 4:41 PM CST | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 49 min |
| Mar 6, 4:43 PM CST | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 18 min |
| Mar 6, 4:47 PM CST | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 33 min |
| Mar 6, 4:58 PM CST | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Winnebago, Wright | 47 min |
| Mar 6, 5:00 PM CST | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Pocahontas, Webster | 45 min |
| Mar 6, 5:07 PM CST | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Greene, Guthrie | 68 min |
| Mar 6, 5:10 PM CST | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Webster | 50 min |
| Mar 6, 5:29 PM CST | Tornado Warning | DMX | Hamilton, Webster | 31 min |
| Mar 6, 5:37 PM CST | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Humboldt, Webster, Wright | 38 min |
| Mar 6, 5:53 PM CST | Severe Thunderstorm Warning | DMX | Adams, Cass, Ringgold, Taylor, Union | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.